NEW YORK (Reuters Health) – Hospitals and pharmacies are being urged to take immediate action to avoid confusion between two drug products that could lead to morphine overdose.
The confusion involves opium tincture and paregoric (camphorated opium tincture), both used for controlling diarrhea but containing vastly different amounts of morphine.
Today's warning from the Institute for Safe Medication Practices (ISMP) follows a report last week in a Connecticut newspaper that a 51-year-old woman with chronic diarrhea had died from morphine intoxication after receiving a teaspoonful of opium tincture — about 50 mg of morphine — instead of paregoric.
The nonprofit ISMP, an independent reviewer of medication errors, said that the patient's physician had prescribed camphorated tincture of opium, but a recent pharmacy graduate reportedly confused it with opium tincture.
While paregoric has been used for many years to control diarrhea in children and adults, it is often "dangerously referred to by its synonym, camphorated tincture of opium," ISMP noted. That has lead to confusion with opium tincture, a preparation that contains 25 times the amount of morphine as paregoric, it said.
"This is a potentially dangerous situation that invited serious medication errors," the ISMP warned. The Institute has issued four previous warnings dating back to June 1996 describing the potential for such confusion.
To reduce the risk of error, the ISMP recommends the pharmacy and therapeutics committees consider whether the two products are necessary. "It may be time to relegate opium tincture and paregoric to the museum of outmoded opioid therapy," according to one ISMP medical consultant.
Other recommended steps include making clinicians aware that it is dangerous to refer to paregoric as "camphorated tincture of opium," placing warnings on containers of opium tincture, and building alerts into computer systems.